Alert archive / Kansas / Dense Fog Advisories in 2021

Dense Fog Advisory 4, NWS Dodge City, KS

March 16, 2021Ellis County, Rush County, Trego County, Kansas

NWS Dodge City, KS issued this dense fog advisory at Mar 16, 2021, 4:02 AM CDT for Ellis County, Rush County, Trego County, Kansas. It was in force for 7 hr.

The area

The counties it named.

The facts

Issued
Mar 16, 2021, 4:02 AM CDT (09:02 UTC)
Expired
Mar 16, 2021, 11:00 AM CDT
In force
7 hr
Issued by
NWS Dodge City, KS

Counties Ellis County, KS, Rush County, KS, Trego County, KS

The radar

The Dodge City radar (KDDC), 121 km from the middle of the area, began a volume at 09:00 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Dodge City, (KDDC), launched 00:00Z, 9.0 hours before the alert went out and 118 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Dodge City, at 00:00Z on 2021-03-16Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Dodge City, at 00:00Z on 2021-03-16The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 2 square meters per square second.1939587897117Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
1272 m above ground
0-6 km bulk shear
60 kt
0-1 km storm-relative helicity
2 m²/s²
0-3 km storm-relative helicity
116 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

238 
WWUS73 KDDC 160902
NPWDDC

URGENT - WEATHER MESSAGE
National Weather Service Dodge City KS
402 AM CDT Tue Mar 16 2021

KSZ030-031-046-161600-
/O.NEW.KDDC.FG.Y.0004.210316T0902Z-210316T1600Z/
Trego-Ellis-Rush-
Including the cities of Wakeeney, Pfeifer, Hays, and La Crosse
402 AM CDT Tue Mar 16 2021

...DENSE FOG ADVISORY IN EFFECT UNTIL 11 AM CDT THIS MORNING...

* WHAT...Visibility down to 1/4 mile in dense fog.

* WHERE...Trego, Ellis and Rush Counties.

* WHEN...Until 11 AM CDT this morning.

* IMPACTS...Hazardous driving conditions due to low visibility.


PRECAUTIONARY/PREPAREDNESS ACTIONS...

If driving, slow down, use your headlights, and leave plenty of
distance ahead of you.

&&

$$

Springer
1 follow-up statement
652 
WWUS73 KDDC 161546
NPWDDC

URGENT - WEATHER MESSAGE
National Weather Service Dodge City KS
1046 AM CDT Tue Mar 16 2021

KSZ030-031-046-161700-
/O.EXP.KDDC.FG.Y.0004.000000T0000Z-210316T1600Z/
Trego-Ellis-Rush-
Including the cities of Wakeeney, Pfeifer, Hays, and La Crosse
1046 AM CDT Tue Mar 16 2021

...DENSE FOG ADVISORY WILL EXPIRE AT 11 AM CDT THIS MORNING...

Visibilities had improved to greater than one mile across Trego, 
Ellis and Rush counties. As are result the Dense Fog Advisory will
be allowed to expire at 11 am. 

$$

What forecasters said that day

The local office's own words before this dense fog advisory went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Dodge City, KS wrote its last area forecast discussion before this dense fog advisory went out at Mar 16, 2:35 AM CDT, 1 hour 27 minutes earlier.

Area forecast discussion, Mar 16, 2:35 AM CDT, 1 hour 27 minutes before
Area Forecast Discussion
National Weather Service Dodge City KS
235 AM CDT Tue Mar 16 2021

...Updated Short Term...

.SHORT TERM...(Today and tonight)
Issued at 222 AM CDT Tue Mar 16 2021

The beginning of the short term period should feature relatively
quiet weather, with light southeast winds and partly cloudy skies
over the western zones to mostly cloudy skies over the eastern
zones. Through the morning and early afternoon, clouds will clear
out for most locations, with only the I-70 corridor hanging on to
overcast skies. As a result, afternoon highs will vary from the
upper 60s near the KS/OK border to the mid 50s near Hays.

Around sunset Tuesday evening, the weather conditions will begin
to deteriorate, starting with an increase in the winds out of the
northeast, and subsequent increase in showers and thunderstorms.
As a compact upper level shortwave slides into central New Mexico
by 00Z Wednesday, a surface cyclone in the Texas panhandle will
deepen to sub 1000-mb. Various CAM guidance is in reasonable
agreement depicting thunderstorms will develop in the 01-03Z time
frame along the warm front near the KS/OK border, as well as down
the dryline across the TX/OK panhandles within an environment
characterized by 500-1500 J/Kg of MUCAPE and 50-70 kts of 0-6 km
bulk shear. These factors will support storm organization into an
ENE propagating squall line/mesoscale convective system that will
pose a severe hail threat, especially early in the convective
cycle, as well as a severe wind gust threat. Given strong low
level shear, 200-400 m2/s2 of 0-1 km SRH, an isolated tornado
cannot be ruled out, especially along the warm front and near the
surface low early in the convective cycle when storms are still
semi-discrete. The highest probability of severe hazards will
exist roughly along and southeast of a Liberal-Dodge City-Larned
line. As the upper level shortwave progresses east or east-
northeast, the convective line should clear the eastern periphery
of our area by 09-10Z Wednesday morning, and precipitation
wrapping around the back side of the upper low will become the
primary source of precipitation.

.LONG TERM...(Tuesday night through Monday)
Issued at 155 PM CDT Mon Mar 15 2021

On Tuesday evening will be monitoring the potential for severe
thunderstorms across southwest Kansas. Tuesday evening the cold
front will extend from west to east across extreme southwest
Kansas as the next upper level storm system crosses northern New
Mexico. Warm mid level temperatures early Tuesday evening should
limit thunderstorm development until after sunset with the
possible exception of extreme southwest Kansas (west of Liberal
and Sublette) based on 00z Tuesday 700mb temperature gradient.
This would also be near the nose of an approaching 250mb upper
level jet where an area of improving dvrg ageo winds will be
present. Thunderstorms will increase in coverage Tuesday night
given improving difluent flow aloft, 700mb to 500mb lapse rates
increasing to greater than 8C/km, better 850mb to 700mb moisture
transport and 850mb WAA improves north of the surface boundary
that is forecast to drift south into the panhandle of Texas
between 00z and 03z. Elevated severe thunderstorms with large
hail, strong winds and periods of heavy rainfall still look likely
with these storms Tuesday evening, especially south of the
Arkansas river where better shear and instability will be present.
Large Hail parameter from the NAM suggests hail >3”.
Instability axis ahead of the developing storms support convection
will continue through at least the first half of the night as
they move east across southwest and south central Kansas. There
will also be a chance for a few tornadoes near the surface
boundary Tuesday evening given the forecast low level wind shear
near the surface boundary Tuesday evening. Only question on
exactly where and how quickly this boundary drops south into
northern Oklahoma.

As these strong to severe thunderstorms march east after midnight
Tuesday night the focus will then shift from severe thunderstorms
to areas of heavy rainfall and/or accumulating snow. The extreme
precipitation forecast table earlier this morning highlighted an
area of southwest Kansas on Wednesday with a 25 to 50% 100-year 24
hours rainfall event which also happens to be near an area of
prolonged 850mb to 700mb frontogenesis just N/NW of the upper low
as it lifts northeast across the Texas Panhandle into SC KS.
Currently have hIgh confidence on late Tuesday night and Wednesday
for an extended period of moderate to brief heavy precipitation
but precipitation type is low. Based on the latest temperature
profile forecast for Wednesday this widespread precipitation it
currently appears to be mainly a rain event but will have to
monitor areas from ELkhart to Garden to around Ness City and Hays
for a possible change over with accumulating snowfall. Confidence
on timing for the rain to change over to snow and possible
snowfall amounts is low given the uncertainty on how quickly the
atmosphere will cool from the developing CAA that will accompany
strong northwest winds but some accumulations are possible in this
area. We will just have to watch for the potential for snowfall
in excess of 3 inches.

Along with the rain and/or snow there will be strong northwest
winds across western Kansas late Tuesday night through Wednesday
with winds gusts in excess of 50 mph likely. Gusts as high near 60
not out of the question at times on Wednesday which would result
in an area of blowing snow with reduced visibility.

As this upper low moves east of southwest Kansas Wednesday night
into Thursday the strong northwest winds will decrease, skies will
clear. Dry conditions can then be expected the rest of the work
week through the start of the weekend period. A warming trend can
be expected over this time frame but how quickly temperatures will
warm Thursday and Friday will be directly related to the snowfall
that will/may occur early Wednesday.

&&

.AVIATION...(For the 06Z TAFS through 06Z Tuesday night)
Issued at 1205 AM CDT Tue Mar 16 2021

VFR flying conditions are expected at all TAF sites for the
majority of the period, except HYS which will see some low MVFR
cigs sink south in the next hour or two. Light winds will persist
through the early to mid-afternoon Tuesday before steadily
increasing out of the northeast as a surface low in the TX
panhandle deepens. Winds will be very strong by the end of the
period, sustained at 18-28 kts with gusts of 30-40+ likely.
Towards the end of the period, scattered thunderstorms will begin
to develop in the vicinity of all terminals, with highest
confidence in DDC being directly impacted. Low MVFR/high IFR cigs
will accompany these storms.

&&

.PRELIMINARY POINT TEMPS/POPS...
DDC  62  35  44  30 /  20  80  80  30
GCK  59  32  41  27 /  20  90  80  20
EHA  67  30  45  26 /  20  80  70  10
LBL  69  30  45  25 /  20  70  70  10
HYS  56  34  43  30 /  10  90  90  40
P28  68  42  53  32 /  10  80  70  40

&&

.DDC WATCHES/WARNINGS/ADVISORIES...
Winter Storm Watch from late tonight through Wednesday evening
for KSZ074>078-084>088.

&&

SHORT TERM...Springer
LONG TERM...Burgert
AVIATION...Springer

The office that day

Everything else NWS Dodge City, KS issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Mar 16, 1:15 AM CDTWinter Storm WatchDDCClark, Comanche, Ford, Grant, Gray, Haskell and 6 more25 hr
Mar 16, 3:46 PM CDTBlizzard WarningDDCGrant, Haskell, Meade, Morton, Seward, Stanton and 1 more19 hr
Mar 16, 3:46 PM CDTHigh Wind WatchDDCBarber, Edwards, Finney, Hodgeman, Pawnee, Pratt and 1 more11 hr

Nearby

Dense Fog Advisories in Kansas, 2021Every dense fog advisory in 2021

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.